Hail, Jewell
- When
- August 21, 4:18 PM CST
- Where
- Jewell County, Ionia
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.670, -98.350
m. CDT on this Thursday.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms formed across North Central Kansas, along a southwest to northeast line, just after 5 p.m. CDT on this Thursday. The first storms affected portions of Rooks and Jewel counties, but other storms developed between these counties, especially once the outflows matured. These storms exhibited multicell characteristics and a couple of them became severe. One inch hail occurred a few miles north of Waconda Lake, winds were estimated at 60 MPH in the town of Mankato and wind damage occurred over southeastern Rooks county.
These storms formed in the vicinity of a wavy frontal boundary that gradually advanced eastward into North Central Kansas, during the daytime hours. The longwave pattern was typical of summer, with a subtropical high over the Gulf Coast states. The flow was low amplitude with a general ridge over the eastern U.S. and a trough over the west. MLCAPE had increased to between 2000 and 3000 J/kg, with mid-level lapse rates a little more marginal, near 7 degrees C/km. Deep layer shear was 30-35 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 21, 2:41 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 341 PM CDT THU AUG 21 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 341 PM CDT THU AUG 21 2014 MAP ANALYSIS INDICATES AN UPPER TROPOSPHERIC RIDGE OVER THE CENTRAL CONUS...WITH TROUGHS OVER THE WESTERN AND EASTERN CONUS. MAP ANALYSIS ALSO SHOWS A CLOSED UPPER TROPOSPHERIC LOW EMBEDDED WITHIN THE BASE OF THE WESTERN CONUS TROUGH. ENHANCED UPPER TROPOSPHERIC ENERGY EXTENDS FROM NORTH TO SOUTH ALONG THE WESTERN CONUS COAST...THEN NORTHEAST INTO THE NORTHERN PLAINS...AND FINALLY BACK TO THE SOUTHEAST ACROSS THE GREAT LAKES REGION. THAT BEING SAID...UPPER TROPOSPHERIC FLOW OVER OUR AREA REMAINS FAIRLY WEAK...ONLY MAXING OUT AT AROUND 35KTS NEAR 38000FT AGL PER RAP ANALYSIS DATA AT 12Z. WATER VAPOR IMAGERY ALSO SHOWS THE AFOREMENTIONED RIDGE AND TROUGHS...AS WELL AS ENHANCED UPPER TROPOSPHERIC MOISTURE EXTENDING FROM HURRICANE LOWELL INTO THE SOUTHWESTERN CONUS. THIS TROPICAL MOISTURE HAS YET TO REACH THE CENTRAL PLAINS HOWEVER. AT THE SURFACE AN AREA OF LOW BAROMETRIC PRESSURE EXISTS OVER SOUTHWESTERN MINNESOTA...AND AN ASSOCIATED SURFACE TROUGH EXTENDS SOUTHWEST FROM THE LOW INTO NEBRASKA AND KANSAS. AS OF 18Z THIS TROUGH WAS NOTED EXTENDING FROM NEAR KODX...TO NEAR KHDE...TO NEAR KHLC. THE RESULTANT LOWER TROPOSPHERIC WIND FIELD ACROSS OUR AREA REMAINS FROM THE SOUTH ACROSS EASTERN PORTIONS OF OUR CWA...BUT LOCATIONS FARTHER WEST/NORTHWEST...BEHIND THE TROUGH...ARE NOW REPORTING A NORTHERLY COMPONENT TO THE LOWER TROPOSPHERIC WIND FIELD. GUIDANCE SUGGESTS THE CLOSED UPPER TROPOSPHERIC LOW OVER THE WESTERN CONUS WILL EJECT FROM THE BASE OF THE LONG WAVE TROUGH AS A SHORT WAVE TONIGHT INTO FRIDAY...LIKELY MOVING INTO THE FOUR CORNERS REGION BY 00Z SATURDAY. AS A RESULT...SURFACE CYCLOGENESIS THEN EXPECTED OVER WESTERN KANSAS FRIDAY AFTERNOON. SO ALTHOUGH THE SURFACE TROUGH...CURRENTLY LOCATED OVER OUR AREA...WILL MAKE AN ATTEMPT TO MOVE EAST ACROSS THE AREA TONIGHT...THE TROUGH SHOULD EVENTUALLY BECOME STATIONARY IF NOT RETROGRADE SOMEWHAT AS IT STRENGTHENS INTO A WARM FRONT IN RESPONSE TO THE WESTERN KANSAS CYCLOGENESIS. THE LOWER TROPOSPHERIC WIND FIELD ACROSS THE SOUTH/SOUTHEASTERN ONE-HALF OF THE CWA WILL LIKELY REMAIN FROM THE SOUTH/SOUTHEAST THROUGH THE NEXT 24 HOURS...BUT LOCATIONS FARTHER NORTHWEST WILL LIKELY EXPERIENCE MORE OF A NORTHEASTERLY WIND FIELD. ANY OMEGA DERIVED FROM UPPER TROPOSPHERIC KINEMATICS SHOULD REMAIN ON THE WEAK SIDE THROUGH MUCH OF THE SHORT TERM FORECAST PERIOD. THAT BEING SAID...GUIDANCE DOES SUGGEST THE AXIS OF A ~50KT LOWER TROPOSPHERIC JET STREAK JUST ABOVE THE BOUNDARY LAYER WILL DEVELOP FROM CENTRAL KANSAS INTO SOUTHEASTERN NEBRASKA TONIGHT...BEFORE SHIFTING OFF TO THE EAST SOMEWHAT BY DAYBREAK FRIDAY. THERMAL ADVECTION ALONG THIS AXIS...AS WELL AS MOISTURE CONVERGENCE NEAR THE NOSE OF THE JET STREAK...SHOULD BE SUFFICIENT FOR PRECIPITATION PRODUCTION...ESPECIALLY ACROSS OUR SOUTHEASTERN CWA...A SOLUTION SUPPORTED BY QPF FIELDS FROM THE NAM...OPERATIONAL GFS AND EC...AS WELL AS SIMULATED REFLECTIVITY FROM THE HRRR. GIVEN ALL THIS...WENT AHEAD WITH 20-30% POPS ACROSS MUCH OF THE CWA FOR TONIGHT...WITH THE HIGHEST POPS RELEGATED TO THE SOUTHEASTERN CWA. ANY PRECIPITATION THAT DOES DEVELOP TONIGHT SHOULD MOVE OFF TO THE EAST BY SUNRISE FRIDAY AS THE AXIS OF THE LOWER TROPOSPHERIC JET STREAK DOES THE SAME. THIS SHOULD PROVIDE A BREAK IN THE PRECIPITATION ACROSS OUR AREA FRIDAY MORNING INTO LATE FRIDAY AFTERNOON. BY LATE FRIDAY AFTERNOON AND INTO FRIDAY EVENING HOWEVER...THERMAL ADVECTION AHEAD OF THE APPROACHING UPPER TROPOSPHERIC SHORT WAVE SHOULD PROMOTE INCREASING OMEGA ACROSS THE REGION. THIS OMEGA...WORKING IN CONCERT WITH ENHANCED LOWER TROPOSPHERIC CONVERGENCE ALONG THE STRENGTHENING BAROCLINIC ZONE...MAY BE SUFFICIENT FOR THE DEVELOPMENT OF ISOLATED TO PERHAPS SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. THIS IS A SOLUTION SUPPORTED BY QPF FIELDS FROM THE NAM...OPERATIONAL GFS AND EC. GIVEN ALL THIS..WENT AHEAD WITH 20-50% POPS ACROSS THE CWA FRIDAY AFTERNOON AND EVENING...WITH THE HIGHEST POPS RELEGATED TO CENTRAL AND NORTHERN PORTIONS OF THE CWA IN CLOSEST PROXIMITY TO THE LOWER TROPOSPHERIC BAROCLINIC ZONE. FORECAST PROXIMITY SOUNDINGS FROM THE ACROSS THE CWA...PER THE NAM AND OPERATIONAL GFS...SUGGEST PARCELS ROOTED TO AROUND 800MB SHOULD HAVE 500-1000J/KG WITH ANY CONVECTION THAT IS REALIZED TONIGHT. GIVEN THIS...WILL GO AHEAD AND OUTLOOK THE POSSIBILITY FOR LARGE HAIL AND STRONG WIND GUSTS IN THE HWO FOR TONIGHT. TURNING TO FRIDAY AFTERNOON AND EVENING...THE NAM...OPERATIONAL GFS AND EC SUGGEST 0-1KM MLCAPE VALUES OF 1000-3000J/KG WILL BE IN EXISTENCE WITH DEEP-LAYER BULK SHEAR VALUES OF 15-30KTS. GIVEN THIS...SEVERE WEATHER IS A DEFINITE POSSIBILITY WITH ANY THUNDERSTORM THAT DOES DEVELOP AND AS A RESULT...WILL GO AHEAD AND OUTLOOK LARGE HAIL AND STRONG WIND IN THE HWO FOR LATE FRIDAY AFTERNOON AND FRIDAY EVENING. ALSO...LOCALLY ENHANCED LOWER TROPOSPHERIC HORIZONTAL VORTICITY ALONG THE AXIS OF THE BAROCLINIC ZONE COULD PROMOTE A THREAT FOR ISOLATED TORNADOES WITH ANY STORM THAT CAN LATCH ONTO THE BOUNDARY. GIVEN THIS...WILL ALSO OUTLOOK THE THREAT FOR ISOLATED TORNADIC ACTIVITY. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 341 PM CDT THU AUG 21 2014 FRIDAY EVENING THROUGH THURSDAY. FORECAST CONCERN IN THE EXTENDED CENTERS ON CONTINUING RAIN CHANCES ALONG WITH SLIGHT COOLING TREND. BEGINNING FRIDAY EVENING...MODELS CONSISTENT WITH BIG PICTURE AS THEY HAVE AN UPPER LEVEL RIDGE OVER THE MISSISSIPPI RIVER VALLEY AND A LOW CENTERED OVER NORTH CENTRAL IDAHO. THE LOW OVER SOUTHERN CALIFORNIA AT PRESENT IS FORECAST TO EJECT OUT AHEAD OF THE MAIN PACIFIC NW CLOSED LOW AS A SHORTWAVE TROUGH AND SHOULD MOVE NORTHEAST AFFECTING THE CENTRAL PLAINS LATE FRIDAY EVENING. IT SHOULD HELP LIFT A SURFACE LOW AND ASSOCIATED WARM FRONT NORTH THROUGH NEB OVERNIGHT. THE NAM AND GFS STILL DIFFER SOME ON THE LOCATION BUT ARE SIMILAR IN LIFTING THE PRECIPITATION FROM OUR CWA INTO NORTHERN NEB OVERNIGHT. HEAVY RAIN IS POSSIBLE AS THE SYSTEM MOVES SLOWLY NORTH WITH PLENTY OF MOISTURE AVAILABLE. THE KS PORTION OF OUR CWA MAY REMAIN CAPPED AND MISS OUT ON THE ACTION...DEPENDING WHERE THE THUNDERSTORMS FIRST FIRE UP. ML-CAPE AND DEEP LAYER SHEAR APPEAR HIGH ENOUGH FOR SEVERE STORMS INTO THE EVENING...ALTHOUGH BETTER SHEAR PROGGED TO BE IN THE WESTERN PART OF NEB AS OF NOW. DECENT LOW LEVEL JET OF 30-40 KT ALSO FORECAST TO DEVELOP AND RIDE OVER WARM FRONT WHICH SHOULD HELP SUSTAIN STORMS. PLAN TO TRIM POPS FROM SOUTH TO NORTH OVERNIGHT. RAIN CHANCES SHOULD CONTINUE FOR THE WEEKEND WITH THE BEST TIME FRAME FOR RAIN BEING LATE AFTERNOON INTO THE NIGHT. THE UPPER TROUGH IS EXPECTED TO MOVE A BIT EASTWARD PUTTING US IN SOUTHWEST FLOW. MEANWHILE A COLD FRONT SHOULD STALL OUT AS IS BECOMES PARALLEL TO THE UPPER FLOW AND SHOULD BE SITUATED FROM THE EASTERN DAKOTAS TO SOUTHWEST KANSAS. RAIN CHANCES WILL DEPEND ON SEVERAL FACTORS INCLUDING FRONTAL CONVERGENCE...LOW LEVEL JET DEVELOPMENT...SHORTWAVE TROUGHS MOVING THROUGH...ETC. ONE THING THAT WILL NOT BE A CONCERN IS MOISTURE AS PRECIPTABLE WATER VALUES AVERAGE 150 PERCENT OF NORMAL DUE TO A GOOD SUBTROPICAL TAP. AS NOTED IN PREVIOUS AFD...RAIN CHANCES CONTINUE INTO THE EARLY PART OF NEXT WEEK AS THE UPPER TROUGH REMAINS WEST OF US AND VARIOUS SURFACE BOUNDARIES STALL OUT OVER THE AREA. THE LATEST GFS OPERATIONAL RUN IS MOVING IT THROUGH A LITTLE FASTER AS IT NOW HAS THE 500 MB TROUGH AXIS PASSING OUR CWA NEXT WED AFTERNOON. EC HAS ALSO COME IN LINE WITH THIS SOLUTION AND IS ACTUALLY ABOUT 12 HOURS FASTER THAN THE GFS. THIS A QUITE A DIFFERENCE FROM PREVIOUS EC WHICH DROPPED A SECOND LOW SOUTH BEHIND THE FIRST ONE AND DIDNT CLEAR THE SECOND LOW UNTIL NEXT SATURDAY. WILL HAVE TO KEEP AN EYE ON HOW THIS CHANGES OVER THE NEXT FEW DAYS...BUT IF LATEST SOLUTIONS ARE ON TRACK...COULD SEE THINGS DRY OUT A BIT NEXT WED INTO AT LEAST FRIDAY WHICH WOULD BE WELCOME NEWS FOR NEB STATE FAIR ATTENDEES. REGARDING TEMPERATURES...SOME COOLING EXPECTED ON SUNDAY WITH PASSAGE OF WEAK COLD FRONT AND THEN AGAIN ON WEDNESDAY AS MAIN TROUGH AND ANOTHER FRONT MOVES THROUGH. EXPECT HIGH TO BE IN THE LOWER 80S NORTH TO LOWER 90S SOUTH ON AVERAGE...ONCE AGAIN DEPENDING ON WHERE VARIOUS FRONTS STALL OUT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1157 AM CDT THU AUG 21 2014 VFR CONDITIONS ARE EXPECTED FOR THE MOST PART DURING THE TAF PERIOD...ALTHOUGH A PERIOD OF MVFR CONDITIONS DUE TO VISIBILITY RESTRICTION COULD BE REALIZED FRIDAY MORNING. CLOUD COVER WITH A BASE NEAR 15000FT AGL WILL BE POSSIBLE THROUGHOUT THE TAF PERIOD. THE SURFACE WIND WILL REMAIN FAIRLY LIGHT THROUGH THE NEXT 24 HOURS...BUT WILL LIKELY VARY FROM THE SOUTHEAST TO THE NORTHWEST AS A BOUNDARY LINGERS ACROSS THE AREA. NEAR-ZERO DEW POINT DEPRESSIONS AT THE SURFACE...WORKING IN CONCERT WITH THE LIGHT SURFACE WIND...COULD PROMOTE A PERIOD OF FOG FRIDAY MORNING...AND SOME SETS OF GUIDANCE SUGGEST MVFR CONDITIONS COULD BE REALIZED FOR A TIME AT BOTH TAF SITES. GIVEN THIS...WENT AHEAD WITH 4SM IN BR 09-13Z AT BOTH TAF SITES. THERE IS A LOW PROBABILITY FOR SHOWER AND THUNDERSTORM ACTIVITY AT BOTH TAF SITES LATE THIS AFTERNOON THROUGH SUNRISE FRIDAY...BUT AT THIS TIME THE PROBABILITY OF SUCH ACTIVITY BEING REALIZED AT EITHER TAF SITE IS TOO LOW FOR INTRODUCTION INTO EITHER TAF. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...BRYANT LONG TERM...EWALD AVIATION...BRYANT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 332 PM CDT THU AUG 21 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 332 PM CDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDEX READINGS NEAR 100 DEGREES WILL REMAIN POSSIBLE ACROSS NORTH CENTRAL KANSAS THROUGH EARLY THIS EVENING. THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND TONIGHT ACROSS NORTH CENTRAL KANSAS...AS WELL AS PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND SOUTHEAST OF A LINE FROM BEAVER CITY...TO KEARNEY AND WOLBACH. A FEW SEVERE STORMS CANNOT BE RULED OUT WITH THIS ACTIVITY...WITH HAIL AS BIG AS QUARTERS AND BRIEF THUNDERSTORM WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA LATE FRIDAY AFTERNOON AND EVENING...AND SOME OF THIS ACTIVITY COULD BE SEVERE. HAIL TO AROUND THE SIZE OF GOLF BALLS...THUNDERSTORM WIND GUSTS TO AROUND 60 MPH...AND AN ISOLATED TORNADO OR TWO WILL ALL BE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY EVENING. INTERMITTENT CHANCES FOR THUNDERSTORMS ALSO EXIST IN THE FORECAST FRIDAY NIGHT THROUGH WEDNESDAY. HEAT INDEX READINGS NEAR 100 DEGREES WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING ACROSS NORTH CENTRAL KANSAS...AS WELL AS PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND SOUTHEAST OF A LINE FROM BEAVER CITY TO OSCEOLA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING AND TONIGHT ACROSS NORTH CENTRAL KANSAS...AS WELL AS PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND SOUTHEAST OF A LINE FROM BEAVER CITY...TO KEARNEY AND WOLBACH. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
308 PM CDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM TSTM WND DMG 2 NE PROSSER 40.71N 98.55W
08/21/2014 HALL NE PUBLIC
DELAYED REPORT. RELAYED VIA SOCIAL MEDIA. IRRIGATION
PIVOT OVERTURNED. TIME ESTIMATED FROM RADAR.
&&
BRYANTThe Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated to be near 60 MPH.
Numerous tree branches were downed, some up to 6 to 7 inches in diameter. A hog facility building suffered roof damage and a cement block wall collapsed. A few power poles in the area were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539476, 539478, 539479.